Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 20, 2012, 5:02 PM EDT for Beaufort County, Craven County, Pitt County, North Carolina. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2012, 5:02 PM EDT (21:02 UTC)
- Expired
- Mar 20, 2012, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Beaufort County, NC, Craven County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 5:10 PM EDT | HAIL 1 | 1 W Chocowinity, NC | BROADCAST MEDIA RELAYED PUBLIC REPORT OF NICKEL TO QUARTER SIZE HAIL. |
| Mar 20, 5:15 PM EDT | HAIL 1 | 4 W Chocowinity, NC | BEAUFORT 911 CENTER RELAYED PUBLIC REPORT OF NICKEL TO QUARTER SIZE HAIL ON HODGES RD WEST OF CHOCOWINITY. |
| Mar 20, 5:18 PM EDT | HAIL 1 | Chocowinity, NC | BROADCAST MEDIA RELAYED PUBLIC REPORT OF QUARTER SIZE HAIL AT ANDYS IN CHOCOWINITY. |
| Mar 20, 5:21 PM EDT | HAIL 0.88 | Hackney, NC | BROADCAST MEDIA RELAYED PUBLIC REPORT OF PEA TO NICKEL SIZE HAIL IN HACKNEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
310
WUUS52 KMHX 202102
SVRMHX
NCC013-049-147-202130-
/O.NEW.KMHX.SV.W.0006.120320T2102Z-120320T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
502 PM EDT TUE MAR 20 2012
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PITT COUNTY IN EASTERN NORTH CAROLINA
WEST CENTRAL BEAUFORT COUNTY IN EASTERN NORTH CAROLINA
NORTH CENTRAL CRAVEN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CHOCOWINITY...MOVING SOUTHWEST AT 15 MPH.
QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WILMAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY
&&
LAT...LON 3551 7694 3547 7697 3548 7699 3547 7698
3526 7718 3542 7738 3563 7710
TIME...MOT...LOC 2102Z 042DEG 13KT 3550 7710
$$
51 follow-up statement
636
WWUS52 KMHX 202116
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
516 PM EDT TUE MAR 20 2012
NCC013-049-147-202130-
/O.CON.KMHX.SV.W.0006.000000T0000Z-120320T2130Z/
PITT NC-BEAUFORT NC-CRAVEN NC-
516 PM EDT TUE MAR 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTH CENTRAL CRAVEN...WEST CENTRAL BEAUFORT AND SOUTHEASTERN
PITT COUNTIES...
AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED ABOUT 7
MILES SOUTHWEST OF WASHINGTON...MOVING SOUTHWEST AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...HONOLULU AND WILMAR.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.
LAT...LON 3558 7714 3547 7697 3548 7699 3547 7698
3526 7718 3542 7738
TIME...MOT...LOC 2115Z 042DEG 13KT 3548 7714
$$
5What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:47 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 20, 3:47 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 347 PM EDT TUE MAR 20 2012 .SYNOPSIS... A WEAK TROF OF LOW PRESSURE IN THE AREA WILL DISSIPATE TONIGHT. A WARM MOIST AND UNSTABLE AIRMASS WILL REMAIN THROUGH LATE IN THE WEEK. A FRONT WILL PASS THROUGH THIS WEEKEND. HIGH PRESSURE WILL BUILD IN FROM THE NORTH BEHIND THE FRONT EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AS OF 345 PM TUE...WEAK SURFACE TROF DIFFICULT TO LOCATE THIS AFTERNOON. BEST ESTIMATE FROM SURFACE PRESSURE PATTERN IS FROM NEAR CAPE HATTERAS WEST TO GREENSBORO. TROF IS FORECAST TO DISSIPATE OVERNIGHT. ANY SCATTERED CONVECTION THIS AFTERNOON WILL DISSIPATE QUICKLY WITH THE LOSS OF DAYTIME HEATING THIS EVENING SO WILL ONLY KEEP IN POPS CHANCE EARLY. TIME SECTIONS AND FORECAST SOUNDINGS SHOW HIGH DENSE OVERCAST MOVING IN THIS EVENING AND LOWERING TO AROUND 15000 FT OVERNIGHT. THIS WILL INHIBIT THE DENSE FOG WE'VE SEEN THE PAST FEW NIGHTS. 12Z MAV/MET GUIDANCE CLOSE TONIGHT AND LOOK GOOD. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... AS OF 345 TUE...THE WARM MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE WEDNESDAY. HOWEVER...NOT MUCH IN THE WAY OF SURFACE FEATURES TO TRIGGER CONVECTION. ONLY VERY WEAK DISTURBANCES IN THE FLOW. KEPT POPS IN THE 30-40 PERCENT RANGE. HIGHS MAINLY IN THE MID TO UPPER 70S MOST AREAS INLAND FROM THE COAST. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... AS OF 300 PM TUESDAY...UNSETTLED WEATHER IS EXPECTED THROUGH SUNDAY AND THE FORECAST WILL HAVE A CHANCE OF RAIN EACH DAY WHILE TEMPERATURES REMAIN WELL ABOVE NORMAL THROUGH SATURDAY. A WEAKNESS IN THE UPPER RIDGE COMBINED WITH ONSHORE FLOW AND DIURNAL HEATING WILL LEAD TO THE DEVELOPMENT AND MAINTENANCE OF SCATTERED SHOWERS AND THUNDERSTORMS EVEN AFTER THE LOSS OF DIURNAL HEATING. A BRIEF BREAK IN THE WET PATTERN IS EXPECTED ON FRIDAY AS THE LOW LEVEL FLOW BECOMES WESTERLY AND ONLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE. HIGHS WILL BE WITHIN A FEW DEGREES OF 80. A CUT OFF UPPER LOW IS FORECAST BY THE MODELS TO APPROACH NC SATURDAY THEN DRIFT SE ACROSS THE AREA ON SUNDAY. THE UPPER SYSTEM IN COMBINATION WITH A SURFACE FRONT AND DEVELOPING TRIPLE POINT LOW WILL BRING A GOOD CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO EASTERN NC SATURDAY AND SUNDAY. WELL ABOVE NORMAL HIGHS IN THE MIDDLE TO UPPER 70S ARE FORECAST SATURDAY WITH CLOUDS/PRECIPITATION PRODUCING COOLER HIGHS IN THE UPPER 60S TO LOWER 70S SUNDAY. THE LOW IS FORECAST TO DEPART SUNDAY NIGHT WITH RISING HEIGHTS LEADING TO HIGH PRESSURE FROM THE NORTH BUILDING SOUTH INTO THE AREA MONDAY AND TUESDAY. COULD SEE A FEW LINGERING SHOWERS EARLY MONDAY THEN DRY WEATHER WILL OCCUR MONDAY AFTERNOON AND TUESDAY WITH COOLER NEAR NORMAL TEMPERATURES EXPECTED. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... SHORT TERM /TONIGHT AND WED/ AS OF 345 PM TUE...ANY CONVECTION THAT POPS UP THIS AFTERNOON WILL DISSIPATE QUICKLY THIS EVENING. DECK OF HIGH OVERCAST EXPECTED TO MOVE IN THIS EVENING AND LOWER TO AROUND 15000 FT OVERNIGHT. THIS WILL PREVENT THE DENSE FOG FORMATION OF THE PAST FEW NIGHTS. KEPT FOG IN THE MVFR RANGE AT ALL 4 TERMINALS. SCATTERED CONVECTION POSSIBLE AGAIN WEDNESDAY WITH LIGHT SOUTH SURFACE WINDS. /LONG TERM WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 300 PM TUESDAY...UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD. THE EARLY MORNINGS THROUGH FRIDAY WILL BE PRONE TO FOG AND STRATUS DEVELOPMENT. A WEAKNESS IN THE UPPER RIDGE COMBINED WITH ONSHORE FLOW WILL HELP TO PRODUCE AND MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY EVENING. THE DRIEST PERIOD WITH THE BEST POTENTIAL FOR SUSTAINED VFR CONDITIONS WILL BE FRIDAY AND FRIDAY EVENING AS LOW LEVEL WESTERLY FLOW DEVELOPS ACROSS THE AREA. A CUTOFF UPPER LOW AND ASSOCIATED SURFACE FRONT AND LOW PRESSURE SYSTEM WILL TRACK SLOWLY EAST INTO AND ACROSS NC SATURDAY AND SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED. && .MARINE... SHORT TERM /TONIGHT AND WED/ AS OF 345 PM TUE...QUIET PATTERN CONTINUES OVER THE MARINE ZONES. LIGHT SOUTHERLY FLOW AND SEAS RUNNING 2-4 FEET. /LONG TERM WEDNESDAY NIGHT THROUGH SUNDAY/... AS OF 300 PM TUESDAY...OFFSHORE HIGH PRESSURE WILL BE THE DOMINATE WEATHER SYSTEM THROUGH FRIDAY NIGHT PRODUCING SOUTH TO SOUTHWEST FLOW TO 15 KNOTS AND SEAS 3-4 FT. AN APPROACHING BACK DOOR FRONT FRONT IS EXPECTED TO STALL JUST NORTH OF THE WATERS FRIDAY NIGHT. ON SATURDAY INTO SUNDAY A SLOW MOVING CUT OFF UPPER LOW AND IT'S ASSOCIATED SURFACE FRONT AND DEVELOPING TRIPLE POINT LOW WILL MOVE ACROSS NC WITH SOUTHERLY FLOW INCREASING TO 15 TO 20 KT AND SEAS BUILDING TO 3 TO 5 FT SATURDAY AND 4 TO 6 FT SATURDAY NIGHT AND SUNDAY. AS THE DEVELOPING LOW PULLS AWAY FROM THE WATERS SUNDAY NIGHT INTO MONDAY STRONG SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE IN STRENGTHENING NORTHERLY FLOW. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...HSA NEAR TERM...HSA SHORT TERM...HSA LONG TERM...JME AVIATION...JME/HSA MARINE...JME/HSA
Hazardous weather outlook, Mar 20, 3:48 PM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 348 PM EDT TUE MAR 20 2012 NCZ029-044>047-079>081-090>095-098-103-104-210830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 348 PM EDT TUE MAR 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY AWAY FROM THE COAST. SMALL HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS WILL ACCOMPANY SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 20, 2:05 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 205 PM EDT TUE MAR 20 2012 NCZ046-081-201900- MAINLAND HYDE-TYRRELL- 205 PM EDT TUE MAR 20 2012 ...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND HYDE AND TYRRELL COUNTIES THROUGH 300 PM EDT... AT 204 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KILKENNY...OR ABOUT 21 MILES NORTHWEST OF ENGELHARD. ...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MAINLAND HYDE AND TYRRELL COUNTIES THROUGH 300 PM EDT... AT 204 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER KILKENNY...OR ABOUT 21 MILES NORTHWEST OF ENGELHARD. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL SOUTHERN TYRRELL COUNTY RURAL CENTRAL TYRRELL COUNTY. HAZARDS INCLUDE... PEA SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3554 7647 3579 7629 3553 7602 3539 7626 TIME...MOT...LOC 1804Z 168DEG 2KT 3571 7625 3
Special weather statement, Mar 20, 4:36 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
436 PM EDT TUE MAR 20 2012
NCZ044-080-202100-
BEAUFORT-PITT-
436 PM EDT TUE MAR 20 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT AND PITT COUNTIES
THROUGH 500 PM EDT...
AT 436 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WASHINGTON...MOVING SOUTHWEST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WASHINGTON...
CHOCOWINITY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3566 7699 3566 7696 3552 7688 3548 7698
3550 7701 3549 7702 3547 7700 3540 7716
3542 7719 3540 7720 3559 7731 3568 7702
TIME...MOT...LOC 2036Z 066DEG 10KT 3557 7703
5The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:05 PM EDT | Special Weather Statement | MHX | Hyde | 55 min |
| Mar 20, 4:36 PM EDT | Special Weather Statement | MHX | Beaufort | 24 min |
| Mar 20, 5:32 PM EDT | Special Weather Statement | MHX | Pitt | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.